Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 17, NWS Des Moines, IA

July 16, 2019Cass County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 16, 2019, 2:37 PM CDT for Cass County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2019, 2:37 PM CDT (19:37 UTC)
Expired
Jul 16, 2019, 3:15 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Cass County, IA

The radar

The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:40 PM CDTTORNADO8 Se Atlantic, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WFUS53 KDMX 161937
TORDMX
IAC029-162015-
/O.NEW.KDMX.TO.W.0017.190716T1937Z-190716T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
237 PM CDT Tue Jul 16 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southern Cass County in southwestern Iowa...

* Until 315 PM CDT.

* At 237 PM CDT, a confirmed tornado was located 8 miles southeast of
  Atlantic, moving southeast at 10 mph.

  HAZARD...Tornado.

  SOURCE...Public confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  southern Cass County, including the following locations... Massena
  and Cumberland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4130 9508 4140 9487 4127 9471 4116 9501
TIME...MOT...LOC 1937Z 329DEG 9KT 4129 9493 

TORNADO...OBSERVED
HAIL...<.75IN

$$

Beerends
2 follow-up statements
359 
WWUS53 KDMX 161951
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
251 PM CDT Tue Jul 16 2019

IAC029-162015-
/O.CON.KDMX.TO.W.0017.000000T0000Z-190716T2015Z/
Cass IA-
251 PM CDT Tue Jul 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHEASTERN CASS COUNTY...
    
At 251 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southeast of Atlantic, moving southeast at 10
mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Cumberland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4129 9500 4133 9489 4124 9479 4117 9498
TIME...MOT...LOC 1951Z 334DEG 9KT 4126 9492 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Beerends
043 
WWUS53 KDMX 162013
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
313 PM CDT Tue Jul 16 2019

IAC029-162022-
/O.EXP.KDMX.TO.W.0017.000000T0000Z-190716T2015Z/
Cass IA-
313 PM CDT Tue Jul 16 2019

...THE TORNADO WARNING FOR SOUTHEASTERN CASS COUNTY WILL EXPIRE AT
315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4129 9500 4133 9489 4124 9479 4117 9498
TIME...MOT...LOC 2012Z 329DEG 9KT 4122 9488 

$$

Beerends

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 16, 12:34 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 16, 12:34 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1234 PM CDT Tue Jul 16 2019

...Updated Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 330 AM CDT Tue Jul 16 2019

Iowa continues to rest on the southern edge of the westerlies as
the remnants of Barry pass just southeast of the state. The
proximity of the westerlies will continue to present challenges
through late Wednesday prior to a northward migration of the flow
by late in the work week. Currently, convection has moved south
into the state overnight as the outflow has surged southward.
Convection has maintained the best across the northwest where the
instability axis resides and low level inflow is strongest.
Meanwhile, convection in Nebraska continues to move east toward
the state and should push into the west by daybreak. CAMs output
has the bulk of this activity dissipating as it moves into the
western CWA this morning. However, outflow and surface boundary
will reside mostly likely in northern Iowa this afternoon and
should provide a focus for thunderstorm redevelopment as
instability increases. Storms will likely be strong with a severe
storm or two given the stronger instability along with locally
heavy rainfall with plenty of moisture around. These storms are
forecast to move ESE into the evening with some break in activity
by late evening. Additional convection in the Plains is then
forecast to move ESE overnight on nose of decent low level jet
towards the forecast area late tonight. This will likely produce
another round of storms across the north and west late tonight
into Wednesday morning.

At this point, heights begin to increase across the state with the
main synoptic boundary lifting northward. This should limit any
additional convection later Wednesday and Wednesday night in
northern Iowa as cap builds into the state. Thermal ridging into
the Plains will begin to move into Iowa on Wednesday becoming
firmly entrenched on Thursday, Friday and likely much of Saturday.
This will be the warmest period with highs well into the 90s and
dewpoints in the 70s. Heat index values from 100-110 will be
common during this time with overnight lows holding in the mid to
upper 70s, therefore the heat watch is still looking good. Have
extended the watch into Saturday as the thermal ridge appears to
remain in place during this time. However, northern Iowa may begin
to see some relief as the westerlies begin to drop farther south
allowing a surface boundary to approach Iowa by later Saturday.
Beyond this time, much more uncertainty exists in the forecast
but cooler air appears likely into early next week as the
westerlies continue to drop farther south providing some relief
from the heat.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1231 PM CDT Tue Jul 16 2019

Mainly looking at VFR conditions other than some brief MVFR
conditions from convection in northern Iowa. This will impact MCW
for sure and possibly FOD. The winds remain stagnant until late
tomorrow morning when mixing develops out of the south.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Wednesday afternoon through Saturday
evening for IAZ004>007-015>017-023>028-033>039-044>050-057>062-
070>075-081>086-092>097.

&&

DISCUSSION...Cogil
AVIATION...Podrazik
Hazardous weather outlook, Jul 16, 3:40 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
340 AM CDT Tue Jul 16 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
340 AM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

The threat of scattered thunderstorms will persist for central and
northern Iowa today and across all of central Iowa tonight. There
is a marginal risk of severe storms with hail and strong winds the
main concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will persist into Wednesday and Wednesday
night, mainly across the northern half of the state. A few storms
could be strong to severe during this time, with hail and gusty
winds the primary threats. Additional thunderstorms may be
possible late this weekend.

An Excessive Heat Watch is in effect for the area Wednesday
afternoon through Saturday evening.  Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

In the hours before

Special weather statement, Jul 16, 10:55 AM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1055 AM CDT Tue Jul 16 2019

IAZ004-005-161630-
Kossuth IA-Emmet IA-
1055 AM CDT Tue Jul 16 2019

...Strong Thunderstorm Moving across Emmet and Northwest Kossuth
Counties Late This Morning...

At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm over
Swan Lake, or near Estherville, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Estherville, Okamanpedan Lake, Iowa Lake, Swan Lake, Ingham Lake,
High Lake, Armstrong, Wallingford, Gruver, Dolliver, Fort Defiance
State Park, Okamanpedan State Park, Wolden County Park and
Estherville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4350 9433 4343 9423 4327 9478 4337 9490
      4350 9471
TIME...MOT...LOC 1553Z 233DEG 21KT 4337 9472

Hahn
Local storm report, Jul 16, 11:15 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 AM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     TSTM WND GST     2 WNW GRUVER            43.40N 94.75W
07/16/2019  M61 MPH          EMMET              IA   ASOS

            ASOS STATION KEST ESTHERVILLE AIRPORT.

&&

KLP
Special weather statement, Jul 16, 11:53 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1153 AM CDT Tue Jul 16 2019

IAZ005-006-161730-
Kossuth IA-Winnebago IA-
1153 AM CDT Tue Jul 16 2019

...Area of Thunderstorms Lifting Northeast Towards the Minnesota
State Line this Morning...

At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm near
Union Slogh, or 15 miles north of Algona, moving northeast at 25 mph.

Heavy rain, pea size hail and wind gusts of up to 55 mph will be
possible with this area of thunderstorms.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Lake Mills, Union Slogh, Rice Lake, Buffalo Center, Bancroft, Swea
City, Thompson, Lakota, Rake, Lone Rock, Ledyard, Scarville, Lake
Mills Municipal Airport, Hogsback Wildlife Area and Rice Lake State
Park.

LAT...LON 4350 9351 4339 9351 4319 9432 4332 9442
      4350 9442
TIME...MOT...LOC 1651Z 231DEG 25KT 4329 9423

Hahn
Local storm report, Jul 16, 2:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     FUNNEL CLOUD     4 NNW CUMBERLAND        41.33N 94.90W
07/16/2019                   CASS               IA   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD REPORTED SOUTH OF
            ATLANTIC.

&&

KLP
Special weather statement, Jul 16, 2:36 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
236 PM CDT Tue Jul 16 2019

IAZ070-162045-
Cass-
Including the city of Atlantic
236 PM CDT Tue Jul 16 2019

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

A weak storm in Cass County has been reported to produce brief
funnel clouds and may continue through around 330 PM this
afternoon. Typically, these funnel clouds can form from showers
and weak thunderstorms and are normally brief, drop only a few
hundred feet from the cloud base, and rarely become a tornado or
cause damage. However, if one is spotted, please immediately
report it to the National Weather Service. If a tornado warning
would become necessary, take appropriate action.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:55 AM CDTSpecial Weather StatementDMXEmmet35 min
Jul 16, 11:53 AM CDTSpecial Weather StatementDMXWinnebago37 min
Jul 16, 3:08 PM CDTExcessive Heat WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more4 days
Jul 16, 3:40 PM CDTTornado WarningDMXCass24 min
Jul 16, 3:47 PM CDTSpecial Weather StatementDMXBremer28 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.